Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Tucson, AZ

June 30, 2009Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 30, 2009, 7:24 PM MST for Pima County, Arizona. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 7:24 PM MST (02:24 UTC)
Expired
Jun 30, 2009, 8:45 PM MST
In force
81 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3359 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 010224
FFWTWC
AZC019-010345-
/O.NEW.KTWC.FF.W.0004.090701T0224Z-090701T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...  

* UNTIL 845 PM MST

* AT 719 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA. NATIONAL WEATHER RADAR AND TRAINED SPOTTERS 
INDICATE THAT FROM 1.00 TO 2.00 INCHES OF RAINFALL HAS OCCURRED OVER 
THE PAST 40 MINUTES OVER NORTHEAST TUCSON...ALONG THE CATALINA 
HIGHWAY NEAR HOUGHTON ROAD. SIGNIFICANT FLOODING OF WASHES AND LOW 
WATER CROSSINGS WILL OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA
  FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3226 11092 3231 11091 3234 11067 3221 11069
      3224 11086

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 010323
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
823 PM MST TUE JUN 30 2009

AZC019-010345-
/O.CON.KTWC.FF.W.0004.000000T0000Z-090701T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
823 PM MST TUE JUN 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 817 PM MST...NATIONAL WEATHER RADAR AND TRAINED SPOTTERS 
INDICATE THAT FROM 1.00 TO 2.00 INCHES OF RAINFALL HAS OCCURRED OVER 
THE PAST 80 MINUTES OVER NORTHEAST TUCSON...ALONG THE CATALINA 
HIGHWAY NEAR HOUGHTON ROAD. SIGNIFICANT FLOODING OF WASHES AND LOW 
WATER CROSSINGS WILL OCCUR. ESPECIALLY...THE AGUA CALIENTE WASH AND 
WASHES THAT DRAIN INTO BEAR CANYON CREEK.

LAT...LON 3226 11092 3231 11091 3234 11067 3221 11069
      3224 11086

$$

CS
000 
WGUS75 KTWC 010344
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST TUE JUN 30 2009

AZC019-010352-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-090701T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
844 PM MST TUE JUN 30 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE HEAVY RAINFALL HAS ENDED. HOWEVER...DRAINAGE FROM EARLIER 
RAINFALL WILL KEEP AREA WASHES FLOWING. ESPECIALLY...THE AGUA 
CALIENTE WASH AND WASHES THAT DRAIN INTO BEAR CANYON CREEK.

LAT...LON 3226 11092 3231 11091 3234 11067 3221 11069
      3224 11086

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:45 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 30, 1:45 PM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE JUN 30 2009

.SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL
MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST
ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED TO SCATTERED DEVELOPMENT FINALLY GETTING
UNDER WAY IN THE MOUNTAINS. CURRENT FORECAST TRENDS ARE ON TRACK
WITH THE AMOUNT OF VALLEY COVERAGE STILL IN QUESTION. AFTER STRONG
OUTFLOW ACROSS THE AREA LATE YESTERDAY AND DECAYING COMPLEX THROUGH
NORTHERN SONORA LAST NIGHT WE SAW A RAPID DISPERSAL OF DEBRIS CLOUD.
SOLAR INSOLATION HAS BEEN THE BEST IN DAYS. SURFACE DEWPTS IN THE
MID 50S TO MID 60S FROM MORNING HOURS AGAIN HAVE HELD UP WELL WITH
EARLY AFTERNOON MIXING. 12Z KTUS SOUNDING CAME IN WITH 1.44 INCHES
PRECIPITABLE WATER...SOME WEAK DRYING IN THE MID LEVELS. GOOD SHEAR
AND DECENT INSTABILITY EVEN WITH SLIGHT MID LEVEL WARMING OVER THE
PAST 24 HOURS. EXPECT WE SHOULD MANAGE HEAVY SCATTERED COVERAGE
ACROSS MOUNTAINS ONCE AGAIN...CONSISTENT AND PERSISTENT VALLEY
SUPPORT STILL NOT AS FAVORABLE BUT OUTFLOWS SHOULD HELP AGAIN IN
MANY LOCATIONS...EVEN THOUGH THE RIM IS SLOW SETTING UP WITH THE
LARGER SCALE ORGANIZATION WITH SOME DRYING IN NORTHEASTERN AREAS.

WEAK REMNANT IMPULSE TRYING TO ROTATE IN THE FLOW UP OUT OF SONORA
TO HELP KEEP SOME ACTIVITY OVERNIGHT. SONORA SHOULD STAY PRETTY
ACTIVE THIS WEEK...AND WE SHOULD SHARE IN THAT SEVERAL DAYS. FLOW
WILL STAY FAVORABLE FOR OUR PART OF THE STATE INTO AT LEAST THIS
WEEKEND.

&&

.AVIATION...SCATTERED TSRA/SHRA EXPECTED DURING THE 20Z-06Z PERIOD.
CLOUD BASES FORECAST TO BE 9-12K FT AGL THOUGH CIGS AROUND 3-6K FT
AGL NEAR TSRA/SHRA. DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY
GENERALLY LESS THAN 12 KTS THOUGH GUSTY AND ERRATIC SURFACE WINDS
NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL WILL
RESULT IN FEW FIRE WEATHER CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 7:32 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
732 AM MST TUE JUN 30 2009

AZZ019-029-030-032>035-011445-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
732 AM MST TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SUFFICIENTLY DEEP MOISTURE AND AN EVEN MORE UNSTABLE ATMOSPHERE
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AGAIN
TODAY AND TONIGHT. EXPECT STRONG GUSTY...AND POTENTIALLY DAMAGING
WINDS WITH SOME STORMS AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-011445-
WESTERN PIMA COUNTY-
732 AM MST TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEPER MOISTURE FINALLY IN PLACE WILL GIVE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN IN PLACE FOR A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MOST OF THE WEEK...WITH SOME DECREASE IN COVERAGE POSSIBLE BY THIS
WEEKEND. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:42 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 30, 7:04 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 30, 7:39 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jun 30, 7:54 PM MSTFlash Flood WarningTWCPima81 min
Jul 1, 4:27 PM MSTAreal Flood AdvisoryTWCCochise8 min
Jul 1, 4:59 PM MSTAreal Flood AdvisoryTWCPima113 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.